Georgia, 2007

Hail in Georgia, June 12, 2007

June 12, 2007 · NWS CAE · 4 events in 4 counties and zones

Thunderstorms developed along an outflow boundary and moved south through the CSRA producing large hail and taking down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Thunderstorms developed along an outflow boundary and moved south through the CSRA producing large hail and taking down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 12, 6:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 12, 6:44 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT TUE JUN 12 2007

.SYNOPSIS...
WEAK UPPER LOW AND ASSOCIATED COOL POOL OVER WRN NC THIS AFTERNOON
WILL MOVE SOUTH OF THE AREA OVERNIGHT. AT THE SURFACE HIGH
PRESSURE WILL RIDGE IN FROM THE NORTH THROUGH FRIDAY. UNSETTLED
WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM. WEAK UPPER LOW
OVER WESTERN NORTH CAROLINA TO MOVE SOUTH ACROSS THE AREA TONIGHT.
PH2O BETWEEN 1.25 AND 1.50 INCHES. WET BULB ZERO AROUND 10
THOUSAND FEET. STORMS SHOULD CONTINUE TO DEVELOP ACROSS CENTRAL
AND SOUTHERN SOUTH CAROLINA THROUGH THE EVENING. DECREASING
COVERAGE OVER NORTHERN COUNTIES.  LOWS FROM THE LOW 60S NORTH
MIDLANDS TO MID 60S SOUTH.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
WEAK UPPER LOW/COOL POOL JUST SOUTH OF THE AREA WEDNESDAY MORNING
WILL ROTATE OFF THE COAST THROUGH THURSDAY. COULD STILL GET WEAK
SHORTWAVES MOVE THROUGH THE AREA IN NORTHWEST FLOW ALOFT. EXPECT
MAINLY DIURNAL CONVECTION WITH MODERATE INSTABILITY. SURFACE HIGH
PRESSURE BUILDING IN FROM THE NORTH. PH20 REMAIN BETWEEN 1.25 AND
1.50 INCHES. TEMPS SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SURFACE RIDGE OVER THE AREA MOVES EAST TO THE WESTERN ATLANTIC BY
SUNDAY. UPPER TROUGH OVER THE EASTERN UNITED STATE FINALLY SLIPS
OFF THE EAST COAST SUNDAY. UPPER RIDGE BUILDING IN FROM THE WEST
MONDAY...LEAVING THE REGION IN NORTHWEST FLOW ALOFT. RIDGE AXIS
SLIDES EAST FOR TUESDAY WITH FLOW BECOMING SOUTHWEST. SHORT WAVES
EMBEDDED IN THIS FLOW ALONG WITH WEAK TO MODERATE INSTABILITY WILL
BE SUFFICIENT TO KEEP A CHANCE-SLIGHT CHANCE OF DIURNAL SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD.

NEAR NORMAL TEMPS FRIDAY AND SATURDAY WARM TO SLIGHTLY ABOVE NORMAL
FOR EARLY NEXT WEEK AS UPPER TROUGH MOVES OFF THE COAST AND UPPER
RIDGE BUILDS IN.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
COLD POOL BOUNDARY MOVING THROUGH CENTRAL AREAS OF THE STATE THIS
EVENING. SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY THIS
EVENING.

SOME OF THE STORMS COULD BE SEVERE...PRODUCING HAIL AND STRONG
WIND GUSTS. CONFIDENCE OF THUNDERSTORMS HITTING SPECIFIC TAF SITES
IS STILL NOT HIGH AT KAGS AND KDNL SO WILL INCLUDE CB IN THE
CLOUD GROUP. KCAE...KCUB...AND KOGB CLOSE ENOUGH TO CURRENT
ACTIVITY TO INCLUDE TEMPO GROUP THROUGH 01 OR 02Z.

LATE TONIGHT INTO WEDNESDAY MORNING...WILL THROW IN TEMPO GROUP FOR MVFR
VSBYS/CIGS. SCTATTERED TSRA EXPECTED AGAIN WED AFTERNOON AND
EVENING.

WEDNESDAY NIGHT THROUGH SATURDAY...A CHANCE OF SHOWERS OR
THUNDERSTORMS. OTHERWISE...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 12, 11:25 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 PM EDT TUE JUN 12 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1225 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF
THE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS AROUND 60 MPH. SOME OF THE STORMS COULD ALSO PRODUCE
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 12, 4:26 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             10 W PAGELAND           34.75N 80.56W
06/12/2007  E0.75 INCH       LANCASTER          SC   PUBLIC

            PENNY SIZED HAIL REPORTED BY PUBLIC

&&

KILMER
Local storm report, Jun 12, 6:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 NE GASTON             33.88N 81.03W
06/12/2007  M1.75 INCH       LEXINGTON          SC   PUBLIC

            GOLFBALL SIZE HAIL ON PINE PLAIN RD. ON THE
            LEXINGTON/CALHOUN COUNTY LINE.

&&

SCHUETRUM
Local storm report, Jun 12, 7:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
811 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 SW SUMTER             33.90N 80.44W
06/12/2007  M0.75 INCH       SUMTER             SC   TRAINED SPOTTER

            PENNY SIZE HAIL 4 MILES SW OF SUMTER ON COMPANION CT.
            HAIL COVERING THE GROUND.

&&

SCHUETRUM
Local storm report, Jun 12, 7:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             2 W BRANCHVILLE         33.25N 80.85W
06/12/2007  E1.00 INCH       ORANGEBURG         SC   PUBLIC

&&
Local storm report, Jun 12, 7:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
848 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 SW SUMTER             33.90N 80.44W
06/12/2007  M0.75 INCH       SUMTER             SC   TRAINED SPOTTER

            PENNY SIZE HAIL 4 MILES SW OF SUMTER ON COMPANION CT.
            HAIL COVERING THE GROUND.

&&
Local storm report, Jun 12, 7:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             11 W WINNSBORO          34.36N 81.28W
06/12/2007  E0.75 INCH       FAIRFIELD          SC   PUBLIC

&&

The radar

The Columbia radar (KCAE), 124 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lincoln

When
June 12, 8:00 PM EST
Where
Lincoln County, 12 mi SSE of Lincolnton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.620, -82.400

Public reported nickel size hail on Mistletoe road 2 miles west of the park.

Hail, Richmond

When
June 12, 8:15 PM EST
Where
Richmond County, Augusta
Measured
1 in hail
Reported by
Public
Coordinates
33.480, -81.970

Public reported quarter size hail in the Augusta metro area.

Hail, Columbia

When
June 12, 8:20 PM EST
Where
Columbia County, Appling
Measured
1 in hail
Reported by
Public
Coordinates
33.550, -82.320

Public reported quarter size hail in Appling.|

Hail, Burke

When
June 12, 8:45 PM EST to 9:00 PM EST
Where
Burke County, 8 mi NNE of Waynesboro to Girard
Measured
1 in hail
Reported by
Public
Coordinates
33.187, -81.967

Public and Post Offices reported quarter size hail across the norther portions of Burke County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26211, 26212, 26210, 26213.